[Skip to Content]
[Skip to Content Landing]
Article
May 23, 1977

'Cardiac Arrest'

JAMA. 1977;237(21):2288. doi:10.1001/jama.1977.03270480027008

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  I wish to congratulate Taylor, Larson, and Prestwich on their contribution to our understanding of unexpected cardiac arrest during anesthesia.Careful monitoring and thoughtful conduct of anesthesia will prevent the occurrence of grave harm. However, we cannot always expect constant vigilance and rational performance. There has been a striking number of cases of apparent anesthesia overdosage seen by me in doing medicolegal work.To prevent such tragic occurrences, we must exercise more caution with these potent agents. Lower concentrations of the potent agent should be used, and these agents should be supplemented with intravenous analgesics reversible with a specific antidote and curariform drugs to provide adequate muscular relaxation, also reversible with a specific antidote.Every patient is an individual; every operation is a unique experience for the patient and the doctor. We cannot practice medicine merely by numbers, and certainly we cannot give anesthesia merely by numbers.

×